Indiana, 2011

Flash Flooding and Damaging Wind in Indiana, July 12, 2011

July 12, 2011 · NWS PAH · 6 events in 5 counties and zones

Clusters of thunderstorms drifted east-southeast across southwest Indiana. A hot and very moist air mass fed north-northeastward into these storms, maintaining a feed of instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms drifted east-southeast across southwest Indiana. A hot and very moist air mass fed north-northeastward into these storms, maintaining a feed of instability. The storms produced torrential rainfall and an isolated microburst. The storms occurred along and ahead of a cold front that was draped across southern Illinois and southern Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 12, 2:33 PM CST, 27 minutes earlier.

Area forecast discussion, Jul 12, 2:33 PM CST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
333 PM CDT TUE JUL 12 2011

.UPDATE...

&&

.DISCUSSION...
DISCUSSION...
BIGGEST CHALLENGES WITH THIS PACKAGE DURING THE FIRST PERIOD WITH
HEAT AND SVR TSTM WATCH.

THE NORTHERN FRINGES OF AN UPPER LEVEL RIDGE OVER THE AREA
COMBINED WITH TRAPPED LOW LEVEL MOISTURE HAS ONCE AGAIN PRODUCED
HEAT INDICES AT OR ABOVE 110 DEGREES AT VIRTUALLY ALL LOCATIONS
WITHIN OUR CWA THIS AFTERNOON.

SYNOPTICALLY THE CENTER OF THE UPPER RIDGE HAS SLID SOUTH OF OUR
AREA. THIS HAS ALLOWED A MINIMAL AMOUNT OF COOLING IN THE MID
LEVELS OF THE ATMOSPHERE THUS WEAKENING THE CAP. IT HAS ALSO ALLOWED
A SFC BOUNDARY THAT WAS NORTH OF OUR CWA TO BEGIN TO MOVE TOWARD
OUR NORTHERN BORDERS. THIS COMBINED WITH WEAK UPPER LEVEL RIPPLES
OF ENERGY RIDING ALONG THE NORTHERN FRINGES OF THE UPPER LEVEL
RIDGE HAS CAUSED CONVECTION TO BREAK OUT ACROSS THE NORTHERN AND
NORTHEASTERN SECTIONS OF THE CWA AT THE TIME OF THIS WRITING.

AS THE UPPER RIDGE CONTINUES TO GET SUPPRESSED FARTHER TO THE
SOUTH AND WEST...HIGH PRESSURE OVER THE GREAT LAKES WILL SLOWLY PUSH
A BACK DOOR COLD FRONT ACROSS OUR REGION THROUGH THURSDAY. AS THE
FRONTAL BOUNDARY MOVES TO THE SOUTH AND WEST...PRECIP CHANCES WILL
DECREASE FROM NORTHEAST TO SOUTHWEST.

AFTER A BRIEF RESPITE THURSDAY NIGHT...AN UPPER RIDGE BEGINS TO
PUSH EASTWARD OUT OF THE CENTRAL PLAINS INTO THE NORTHWEST HALF OF
OUR CWA. AT THE SAME TIME THERE WILL BE PLENTY OF LOW LEVEL MOISTURE
OVER THE SOUTHEAST SECTIONS...AND A SURFACE BOUNDARY STALLED OUT
JUST SOUTH AND WEST OF OUR CWA. AS A RESULT...THERE IS A SMALL
CHANCE OF PRECIP OVER THE SOUTHEAST SECTIONS BOTH FRIDAY AND SATURDAY.

THROUGH THE REST OF THE FORECAST PERIOD...ALTHOUGH MODELS STILL
NOT IN THE BEST AGREEMENT...THE UPPER RIDGE IS FORECAST TO BUILD
BACK ACROSS THE ENTIRE CWA...SO PRECIP CHANCES ARE SLIM TO NONE.
HOWEVER...AS A RESULT WE WILL SEE AN INCREASE IN BOTH TEMPERATURES
AND DEWPOINTS BY THE END OF THE WEEKEND INTO THE EARLY PART OF
NEXT WEEK.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED DURING THE DAYTIME HOURS ACROSS THE
REGION...OUTSIDE OF SHWRS AND TSTMS...BUT COULD SEE MVFR FOG
OVERNIGHT. THE ACTIVITY IS MOST LIKELY TO DEVELOP IN NRN
SECTIONS...PRIMARILY ALONG THE INTERSTATE 64 CORRIDOR. SOME STORMS
MAY BE STRONG TO SEVERE. A FRONTAL BOUNDARY IS EXPECTED TO SINK
SWD INTO THIS AREA AND SUSTAIN TSTM DEVELOPMENT INTO THE EVE.
OUTSIDE OF CONVECTIVE ACTIVITY...SFC WINDS SHOULD REMAIN GENERALLY
BELOW 10 KTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

MO...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR GIBSON-
     PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

DB/JAP
Hazardous weather outlook, Jul 12, 1:01 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
201 PM CDT TUE JUL 12 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131915-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
201 PM CDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 9 PM FOR THAT PART
OF THE QUAD STATE GENERALLY NORTH OF A LINE FROM CARBONDALE
ILLINOIS TO ROCKPORT INDIANA.

THE STORM PREDICTION CENTER HAS PLACED ALL OF THE QUAD STATE
REGION...EXCEPT FOR LOCATIONS SOUTH AND WEST OF A LINE FROM
GREENVILLE MISSOURI TO FULTON KENTUCKY...IN A SLIGHT RISK FOR
SEVERE STORMS THIS AFTERNOON. A FEW STORMS IN THE RISK AREA MAY PULSE
UP TO SEVERE LIMITS...PRODUCING DAMAGING HAIL AND WINDS.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK
AREA THROUGH 9 PM CDT. THIS WARNING COULD BE CANCELED EARLIER FOR
SOME OF THE AREA SHOULD RAIN OR CLOUD COVER BRING HEAT INDEX VALUES
BELOW CRITICAL LEVELS. PLEASE REFER TO THE LATEST EXCESSIVE HEAT
WARNING ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR
DETAILS AND PRECAUTIONS.

GIVEN THE HIGH WATER CONTENT IN THE ATMOSPHERE...TORRENTIAL
RAINFALL...CAPABLE OF PRODUCING ISOLATED FLASH FLOODING...WILL BE
A CONCERN...ALONG WITH FREQUENT AND DANGEROUS LIGHTNING.

MINOR RIVER FLOODING WILL CONTINUE FOR THE LITTLE WABASH RIVER AT
CARMI...THE BIG MUDDY RIVER IN SOUTHWEST ILLINOIS AND SEVERAL
POINTS ALONG THE MISSISSIPPI RIVER...NORTH OF THE CONFLUENCE WITH
THE OHIO RIVER. PLEASE REFER TO THE LATEST FLOOD STATEMENTS ISSUED
BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR ALL
OR PART OF THE OUTLOOK THROUGH THURSDAY...BECOMING MORE ISOLATED
DURING THE DAYTIME HOURS FRIDAY AND SATURDAY. AT THIS TIME...MOST
OF THUNDERSTORM ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS.

MINOR RIVER FLOODING WILL CONTINUE INTO THE WEEKEND FOR THE LITTLE
WABASH RIVER AT CARMI...THE BIG MUDDY RIVER IN SOUTHWEST ILLINOIS
AND SEVERAL POINTS ALONG THE MISSISSIPPI RIVER...NORTH OF THE
CONFLUENCE WITH THE OHIO RIVER. PLEASE REFER TO THE LATEST FLOOD
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON...ESPECIALLY OVER
THE NORTHEAST HALF OF THE QUAD STATE REGION.

JP

In the hours before

Local storm report, Jul 12, 2:05 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     WHITESVILLE             37.68N 86.87W
07/12/2011                   DAVIESS            KY   BROADCAST MEDIA

            POWER LINES DOWN AND A ROOF OFF OF A BARN. LIGHTNING
            STRIKES HOUSE AS WELL. REPORTED BY A WEHT VIEWER. TIME
            APPROXIMATED FROM RADAR.

&&

CW
Special weather statement, Jul 12, 2:51 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
351 PM CDT TUE JUL 12 2011

ILZ076-122115-
WAYNE IL-
351 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE COUNTY IN
SOUTH CENTRAL ILLINOIS UNTIL 415 PM CDT...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH DIME SIZE HAIL NEAR FAIRFIELD...AND STRONG
WINDS AROUND 40 MPH.  THIS STORM WAS LOCATED 3 MILES EAST OF
FAIRFIELD...MOVING EAST AT 10 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE GOLDEN GATE.

IN ADDITION TO STRONG WINDS...THIS STORM IS PRODUCING FREQUENT
DANGEROUS LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. STAY
TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

The radar

The Evansville,IN radar (KVWX), 66 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Spencer

When
July 12, 3:00 PM CST to 5:30 PM CST
Where
Spencer County, Dale
Reported by
Emergency Manager
Coordinates
38.170, -86.980

Several inches of water covered most roads in Dale.

Thunderstorm Wind, Gibson

When
July 12, 4:01 PM CST
Where
Gibson County, Francisco
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
38.330, -87.450

Trees and power lines were blown down.

Flash Flood, Gibson

When
July 12, 4:20 PM CST to 5:56 PM CST
Where
Gibson County, 1.38 mi S of Oakland City to 1.52 mi NNE of Douglas
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.310, -87.350

Indiana Highway 57 was under water south of Oakland City. Flash flooding was reported in Francisco by a trained spotter. Rainfall totals included 2.50 inches at Princeton and 2.75 inches at Fort Branch, mostly within a couple hours.

Flash Flood, Pike

When
July 12, 5:20 PM EST to 6:30 PM EST
Where
Pike County, Petersburg to Willisville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.500, -87.280

Numerous streets were flooded that don't normally flood. Several roads were flooded in the Petersburg and Otwell areas, including State Route 356.

Flash Flood, Vanderburgh

When
July 12, 4:50 PM CST to 6:00 PM CST
Where
Vanderburgh County, (Evv)dress Arpt Evan to 1.79 mi SE of Evansville
Cause
Heavy Rain
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
38.030, -87.530

Significant flooding was reported on side streets and at least one main thoroughfare. At least a couple of underpasses were flooded. Stranded vehicles were towed out of floodwaters. Flooding occurred on the Lloyd Expressway. The Evansville airport reported about 1.2 inches of rain in 45 minutes.

Heavy Rain, Warrick

When
July 12, 4:56 PM CST to 5:56 PM CST
Where
Warrick County, 0.6 mi SE of Lynnville
Reported by
Trained Spotter
Coordinates
38.193, -87.294

Indiana Route 61 was under several inches of water at Interstate 64. There was a public report of 4.25 inches of rain in Lynnville.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322102, 318695, 318696, 318702, 321918, 321916.